Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 95, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2012, 7:56 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 7:56 PM EDT (23:56 UTC)
- Expired
- May 22, 2012, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683
WUUS52 KCAE 222356
SVRCAE
SCC039-071-230045-
/O.NEW.KCAE.SV.W.0095.120522T2356Z-120523T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF WHITMIRE...OR 12 MILES NORTHEAST OF NEWBERRY...AND
MOVING EAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3433 8123 3427 8159 3440 8175 3453 8165
3453 8162 3448 8155 3446 8155 3445 8153
3449 8149 3450 8143 3454 8143 3454 8137
TIME...MOT...LOC 2356Z 269DEG 12KT 3442 8149
$$1 follow-up statement
982
WWUS52 KCAE 230004
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT TUE MAY 22 2012
SCC039-071-230045-
/O.CON.KCAE.SV.W.0095.000000T0000Z-120523T0045Z/
FAIRFIELD SC-NEWBERRY SC-
804 PM EDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NEWBERRY AND FAIRFIELD COUNTIES...
AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NEWBERRY COUNTY...OR 13 MILES NORTHEAST OF NEWBERRY...
MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3454 8137 3439 8127 3435 8148 3448 8160
3449 8156 3448 8155 3446 8155 3445 8153
3449 8149 3450 8143 3454 8143 3454 8139
TIME...MOT...LOC 0004Z 235DEG 12KT 3445 8148
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:35 PM EDT, 21 minutes earlier.
Area forecast discussion, May 22, 7:35 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 735 PM EDT TUE MAY 22 2012 .SYNOPSIS... UPPER LEVEL TROUGH WILL REMAIN ACROSS THE REGION THROUGH THURSDAY. THIS WILL PROVIDE A FOCUS FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BEGIN BUILDING IN FRIDAY FOR THE WEEKEND WITH DRY WEATHER EXPECTED. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPPER LEVEL TROUGH WILL REMAIN ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. AIR MASS IS MODERATELY UNSTABLE WITH LI AROUND -5 AND SBCAPE AROUND 2000 J/KG. HOWEVER...MOISTURE APPEARS TO BE A LIMITING FACTOR FOR WIDESPREAD CONVECTION. PRECIPITABLE WATER 1.3-1.4 INCHES AND MESO ANALYSIS INDICATING DRY AIR ADVECTION AHEAD OF SHORT WAVE TROUGH. DEW POINTS ARE FALLING INTO THE 50S IN EAST CENTRAL GEORGIA AHEAD OF SHORT WAVE TROUGH. THINK MOST OF THE CONVECTION WILL BE ALONG THE COAST AND POSSIBLY PEE DEE REGION LATER THIS EVENING. SO HAVE CUT POPS BACK MOST AREAS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... UPPER TROUGH WITH COLD POOL ACROSS REGION BOTH WEDNESDAY AND THURSDAY...EXTENDING INTO THURSDAY EVENING AS WELL. DIURNAL IN NATURE WITH AFTERNOON HEATING INCREASING CAPES AND STEEPENING LAPSE RATES. AFTER SUNSET CONDITIONS BECOME MORE STABLE WITH THE LOSS OF DAYTIME HEATING. SPC HAS SEE TEXT FOR WEDNESDAY BUT CONDITIONS SIMILAR TO TODAY. AFTERNOON HIGH TEMPERATURES IN THE UPPER 80S BOTH WEDNESDAY AND THURSDAY SHOULD PROVIDE PLENTY OF ENERGY FOR CONVECTIVE DEVELOPMENT...HOWEVER MOISTURE LIMITED AND MOS POPS LOW. CUT POPS BACK TO SLIGHT CHANCE MOST AREAS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE UPPER LEVEL RIDGE DOMINATING THE REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. INITIALLY DRY FRIDAY THROUGH THE WEEKEND WITH LIGHT EAST OR NORTHEAST SURFACE WINDS AND A FAIRLY STABLE ATMOSPHERE. SURFACE WINDS MORE SOUTHEAST BY MONDAY AND MORE MOISTURE SHOULD GIVE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING CONVECTIVE ACTIVITY. QUITE WARM WITH HIGHS IN THE UPPER 80S TO AROUND THE 90 DEGREE MARK, OVERNIGHT LOWS IN THE MID TO UPPER 60S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... CONVECTION ACROSS THE AREA REMAINS SCATTERED BUT NOT EXPECTING TERMINALS TO BE HEAVILY IMPACTED...ALTHOUGH SHOWERS ARE NEAR ALL BUT OGB. CONVECTION SHOULD DIMINISH BY 02Z WITH VFR CONDITIONS EXPECTED THROUGH THE OVERNIGHT HOURS UNTIL 08Z. MVFR VSBYS POSSIBLE 09Z-12Z. WITH THE UPPER LOW OVERHEAD ON WEDNESDAY EXPECT SCATTERED STORMS AGAIN BUT COVERAGE AND TIMING DIFFICULT TO FORECAST SO WILL NOT INCLUDE IN FORECAST. WINDS OUT OF THE SOUTHWEST AROUND 10 MPH AFTER 15Z. EXTENDED AVIATION OUTLOOK...MVFR CIG/VSBY POSSIBLE THURSDAY WITH AN APPROACHING COLD FRONT AND UPPER LOW PRESSURE SYSTEM. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 22, 4:41 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 441 AM EDT TUE MAY 22 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 441 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A STRONG UPPER-LEVEL SYSTEM WILL HELP SUPPORT THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND HAIL...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE UPPER-LEVEL SYSTEM WILL CONTINUE MOVING ACROSS THE REGION CREATING MORE SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS WITH DAMAGING WIND BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.